There is no telling yet whether a certain multiple sclerosis drug actually causes a brain infection; nevertheless, the U.S. Food and Drug Administration announced Aug. 4 the emergence of a couple of cases that apparently raised suspicions. We will simply have to wait and see the outcome of further FDA investigations.
The drug is Gilenya (fingolimod). The FDA described it as an “immunomodulator shown to benefit patients with relapsing forms of MS. The agency added, “This type of MS causes attacks or relapses, which are periods of time when symptoms get worse. Immunomodulators alter the immune system to reduce inflammation.”
The FDA identified a definite case of a brain infection called PML and a probable case of the same in patients who took Gilenya for MS. What was intriguing was that these were the first cases of PML reported in patients using the drug who had not been treated beforehand with a so-called “immunosuppressant drug.”
Roughly two years ago, a Gilenya patient developed PML. Nevertheless, no one could blame Gilenya at the time because the patient had been treated with an immunosuppressant that can cause PML. Moreover, that same patient had been treated with intravenous corticosteroids, which the agency said can weaken the immune system.
Not taking any chances, the FDA has impelled a labeling update to reflect these new PML cases. Naturally, the agency will monitor the situation for additional cases such as these.
The FDA called PML “a rare and serious brain infection caused by the John Cunningham (JC) virus,” which happens to be “harmless in most people but can cause PML in some patients who have weakened immune systems…”
The manufacturer knew what it had to do.
“Gilenya’s manufacturer, Novartis, recently notified FDA about one patient with PML and one patient with probable PML that occurred during Gilenya treatment without prior or concurrent exposure to other immunosuppressant drugs,” the agency reported Aug. 4. “The patient with probable PML did not have clinical signs or symptoms suggestive of PML, and was diagnosed based on MRI findings compatible with PML and JC virus detected in the cerebrospinal fluid (CSF). The other patient was diagnosed with definite PML based on characteristic symptoms, MRI findings, and JC virus in the CSF. Gilenya treatment was stopped in both patients. Information describing these two cases has been added to the Warnings and Precautions and Patient Counseling Information sections of the drug label, as well as to the patient Medication Guide.”
The agency further urged health care professionals and patients to report to the FDA adverse effects that could be related to the drug.
In the meantime, wrote the FDA, “Patients taking Gilenya should contact their health care professionals right away if they experience symptoms such as new or worsening weakness; increased trouble using their arms or legs; or changes in thinking, eyesight, strength, or balance. Patients should not stop taking Gilenya without first discussing it with their health care professionals. Health care professionals should stop Gilenya and perform a diagnostic evaluation if PML is suspected.”
It would be premature to conclude that these PML cases are instances of pharmaceutical injury – the development of serious conditions directly stemming from taking a legally sold prescription drug that causes harm to patients. But certainly there are such cases with many other drugs, and there are pharmaceutical injury attorneys who have specialized skill and expertise in investigating and in litigating on behalf of the victims of these types of injuries.
Anyone who believes he or she may be such a victim – no matter the prescription drug involved – should consider seeking a consultation with such a lawyer.
As for PML and Gilenya, that is a matter that federal regulators consider worthy of careful examination.